Wednesday, August 16, 2006

A Post I Hesitate to Write

I guess I need to start this post off with a disclaimer. The experiences mentioned in this entry are true, but they are not necessarily typical. I write this not to scare anyone, but simply to get things off my own chest. I can easily see people freaking out over this, but I urge you to remain sane.

In a D chat room I belong to, a member died in his sleep last night due to hypoglycemia. It scares the crap out of me. He was a pumper. And it reminds me of the need for constant vigilince. You can't slack at all. And it scares me. While I have some hypo unawareness, this young man (he was 26) had severe unawareness. His blood sugars were constantly swinging. It is scary how close to home this hits me. I didn't think this type of thing actually happened. But I guess it does. And it is scary. It reminds me that this is no joke. While I remember this is not a typical event, it scares me none the less. Insurance needs to fund CGMS soon. There is no need for someone to die from diabetes.

In my own world, things are different. A severe asthma flare and case of bronchitis has me sucking down prednisone like it is candy. I am on a ton, and my dose got upped today. It's crazy. I am using a 125% basal and correcting with an ISF of 50 (instead of my usual 80), and testing every two hours. I see my endo tomorrow. I am so thankful for my pump in these moments.

Part of me wants to slack. I am on the prednisone for 8 days. 8 days can't make a difference. I have a valid excuse. Why not just let it be?

Then I think of my eyes, and my kidnies, and my heart, and all my small blood vessels. And I decide it is worth the effort. I read that a healthy person will have a minimal bg response to prednisone. Some people get steriod-induced diabetes from prednisone, but they were at risk for diabetes anyways. The prednisone was just the last straw. Then I see my own numbers climbing in the 200 and 300s. Despite a pump pushing insulin into me. And it seems not fair.

But wallowing in self pity never did anyone good. And slacking certainly won't do me any good. So instead, I just poke my finger again and dial up another correction.

11 comments:

Johnboy said...

Megan,

First of all, I am very sad to hear about your friend. Very sad.

As I read your points here, I am tracking right along. This is serious business and we need to remain vigilant.

Is it possible to be perfect? No. After all, we are human. If perfection is our goal, we set ourselves up for failure. Depending on our personality, it is this very pursuit that can burn us out or make us feel like failures when we come up short.

But what we can do is take care of ourselves to the best of our ability. This means having a little discipline in our routine. It also means tuning in, reading and responding to the situations we face.

When we are hypo unaware, tuning in is harder and we need technological help. That means more fingersticks or, even better, CGMS and whatever improvements follow that.

I agree about the insurance thing and am optimistic that insurers will take note and start covering this soon.

Megan, you are facing some tough challenges right now, but your attitude is great and I believe WILL make a difference in your outcome!

Kelsey said...

You have a great attitude Megan and I really appreciate it!

Very sad to hear about your friend. I'm lucky to feel my lows really well, but it's a fear all of us experience.

I too am optimistic that insurance will get on board with CGMS... they just have to.

Penny said...

I've heard of that before. It's called "dead in bed" syndrome and it's part of the reason I get up at least twice (usually 3) times in the middle of the night to check Riley's sugar.

I'm sorry about your friend.

Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.
justme said...

I am so sorry to hear about this. And it does hit home a bit. These are things one generally thinks does not really happen, or they happen to other people... Sometimes I need to be reminded of the dangers..

Bernard said...

Megan

Sorry to hear about your bronchitis and the prednisone. After losing your friend dealing with it must be especially hard.

I've been on prednisone enough over the years that I've figured out how to adjust my basals to (partially) compensate for it. However all that means is that my BGs hover around 250, instead of around 350. My daily dose goes from about 26 units to about 45 units - it seems all I'm doing is taking insulin.

Stick it out, I hope the bronchitis clears up really quickly.